Flash Flood, Bannock
- When
- September 21, 12:20 PM MST to 3:30 PM MST
- Where
- Bannock County, Pocatello
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.867, -112.433
7 inches of rain in an hour reported by the KPVI television rain gauge. Many downtown streets were flooded and the Center Street underpass closed briefly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A downpour in downtown Pocatello dropped 1.7 inches of rain in an hour reported by the KPVI television rain gauge. Many downtown streets were flooded and the Center Street underpass closed briefly. Oak Street and 6th and 8th Avenues flooded as well. One house on Oak Street reported basement flooding. Minor flooding was reported in parts of the Arbon Valley in southeast Power county as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 21, 8:20 AM MST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 920 AM MDT WED SEP 21 2005 .DISCUSSION... CURRENT RADAR SHOWING EXTENSIVE AREA OF RAIN EXTENDING FROM RICHFIELD NORTHEAST THROUGH IDAHO FALLS GENERALLY NORTH OF INTERSTATE 86. HEAVIEST RAIN HAS SET UP A BIT NORTHWEST OF WHERE EXPECTED AS H5 LOW IS NOW OPENED AND TRACKING EAST. GOOD CIRCULATION STILL PRESENT IN NORTHERN NEVADA WITH OLD LOW AND THIS MOVES TO SOUTHERN IDAHO BY 21Z. THINK THREAT FOR RAIN WILL CONTINUE UNTIL THIS TROF PASSES TO EAST OF REGION BY 03Z. THINK PRECIP WILL SPREAD BACK INTO FAR SE AND STARTING TO SEE AN INDICATION OF THIS WITH SHOWERS STARTING TO DEVELOP OVER CASSIA COUNTY AGAIN THIS MORNING. LATEST NAM 12Z RUN DID HAVE HEAVY BAND CURRENTLY PLACED WELL FROM NORTH OF BURLEY TO IDAHO FALLS AND ENHANCES PRECIP THIS AFTERNOON OVER SOUTHERN SNAKE PLAIN AND SOUTHEAST HIGHLANDS WHERE CURRENT HIGH POPS ARE. DONT THINK WILL MAKE TOO MANY CHANGES TO CURRENT GRIDS AS THEY STAND. CONVECTION STILL NOT PRESENT...BUT THINK MAY STILL SEE SOME TSTMS AS REMNANTS OF LOW/TROF SLIDE NORTHEAST THROUGH REGION. GK .PREV DISCUSSION...MOISTURE CONTINUES TO STREAM NORTHWARD THIS AM INTO EASTERN ID AHEAD OF GREAT BASIN UPPER LOW. RADAR TRENDS ARE SHOWING SHOWERS BECOMING MORE NUMEROUS OVER THE SNAKE PLAIN AND HIGHLANDS...WITH VERY WEAK RETURNS FURTHER WEST AND NORTH. SFC DEWPOINTS ARE WELL INTO THE 40S AND LOWER 50S IN THE SHOWER REGIME WHILE DEWPOINTS WERE STILL ONLY IN THE 20S AND 30S IN THE CENTRAL MTNS. IT APPEARS THAT THE GFS IS DOING PRETTY WELL WITH REGARD TO PRECIP COVERAGE AND IS STILL THE MODEL OF CHOICE. MODELS HAVE BACKED OFF SOME ON THE STRENGTH OF THE SYSTEM...AND ALSO PW/S ARE NOT AS HIGH COMPARED WITH PRIOR SOLUTIONS. THIS MEANS THAT QPF AMOUNTS WONT BE AS HIGH AS PREVIOUSLY THOUGHT...BUT POPS FOR TODAY STILL LOOK GOOD WITH LIKELY OR BETTER POPS FOR THE SNAKE PLAIN AND POINTS EAST AND SOUTH...WITH SCATTERED POPS AT BEST FOR THE CENTRAL MTNS. CONTINUED WITH THE DRYING TREND OVERNIGHT WITH POPS LIMITED TO MAINLY THE EASTERN HIGHLANDS UNTIL AROUND MIDNIGHT AS SYSTEM WEAKENS AND RAPIDLY MOVES EAST. KEPT FORECAST DRY ON THURSDAY BEFORE NEXT SYSTEM MOVES IN ON FRIDAY. SFC LOW TRACKS ALONG THE ID/UT BORDER PER GFS WITH COLDER AIR MOVING INTO THE CENTRAL MTNS BY AFT WITH SNOW LEVELS LOWERING TO AROUND 8000 FEET. TROF LIFTS NORTHEAST OF THE AREA ON SATURDAY. MODELS ARE NOW DEVELOPING THE NEXT LOW PRESSURE SYSTEM FURTHER WEST THAN EARLIER RUNS...PLACING THE LOW CENTER NEAR SAN FRANCISCO. THIS WOULD MEAN THAT MOST OF THE WEEKEND WILL BE DRY BEFORE THE LOW MAKES THE MOVE NORTHEAST EARLY NEXT WEEK AS IT TRACKS THROUGH THE REGION. FOR THE TIME BEING...WOULD LIKE TO LEAVE IN A LEAST SOME LOW POPS SINCE THIS IS A NEW MODEL TREND. THE LOW WILL EJECT NORTHEAST MON-TUE LEAVING THE FORECAST UNSETTLED. A BROAD-BRUSHED FORECAST SEEMS TO BE THE BEST APPROACH AT THIS TIME WITH A SLIGHT CHANCE OF SHOWERS SAT-TUE AND TEMPS CLOSE TO SEASONAL NORMS. WAW && .AVIATION...SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SE ID TODAY. CONDITIONS SHOULD REMAIN VFR...WITH BRIEF PERIODS OF MVFR CONDITIONS IN TSTMS. PRECIPITATION WILL DIMINISH OVERNIGHT. HEDGES && .PIH WATCHES/WARNING/ADVISORIES...NONE. && WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 600 AM MDT WED SEP 21 2005 IDZ017>025-031-032-221200- LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION- SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION- LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY- BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN- CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS- 600 AM MDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE... OR OTHER STANDARD OPERATING PROCEDURES. WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
The Pocatello radar (KSFX), 34 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478970, 5479042.